Is hair loss a given?: Hi all - I know that hair... - MPN Voice

MPN Voice

6,726 members8,965 posts

Is hair loss a given?

WileyFrench
WileyFrench

Hi all - I know that hair loss/thinning is listed as a possible side effect of taking hydroxyurea. I immediately latched on to the word “possible”, in the hope that it also means loads of us on the drug will not lose hair. My haemo has many young patients who have to take hydroxy forever for sickle cell anaemia and I asked him whether their hair had fallen out and he said it has not. So maybe it means ours doesn’t have to either! I know our MPN Voice admin, Maz, has had a long history of good - and colourful - hair so am wondering if there are any other long term hydroxy users out there whose hair has remained where it was?

19 Replies

I take Ruxolitinib and one of the very few benefits is that my hair is getting thicker 😜

Now that IS good news!

Every cloud has a silver lining - sometimes we have to look really hard mind 😂

Hi wileyfrench, from a personal point,i've been taking hydroxy for around 10/11years,at at one time taking 5 daily! My hair is still as thick today as it was then and i also have it highlighed regularly.like you say we are all different. What effects one person does not effect all in the same way. Atb, tina🤗

WileyFrench
WileyFrench in reply to Tico

Well I’m certainly hoping to be just like you! And although we’re all different for sure, it is heartening to know that hair loss isn’t a certainty. Out of curiosity, what is your hydroxy dosage, Tico?

Tico
Tico in reply to WileyFrench

Dosage just upped again recently.i had been on 3 daily for quite a while now but on last visit to haemo it was upped to 3 monday to friday and 4 on the weekend.platelets 666 then but have been well over a 1000 several times.i am classed as high risk because of a previous tia and a stroke back in 2015 also got a terrible family history,dad died from is second major stroke and my mum suffered a series of small strokes towards the end of her life. Bad genes i guess. Hope you havent encountered any thinning issues at present🤞Atb tina.🤗

WileyFrench
WileyFrench in reply to Tico

Wow. Given your family history (and your own “events”) it seems hydroxy is a major benefit. I have no family history of thrombotic events but the docs believe I had a little TIA in May, so hydroxy and clopidogrel prescribed for me. It’s silly I know to worry about hair in relation to things like strokes but ..... vanity/sanity!

My hair is still alright and I have colour done every three weeks, need to keep standards up 🙂 don’t want the grey showing.

Jean

Good to know! I get highlights every three months; just had them done last week and my hairdresser didn’t mention anything about changes in my hair, so I remain optimistic.

Only been on Hydroxy for a year 2x500mgs every day but my hairdresser says my hair has not changed, she still has to thin it out every 6-8 weeks, I've always had thick hair and would be very upset if it thinned due to the meds.

WileyFrench
WileyFrench in reply to Mica11

Our hairdressers are good observers, and it sounds like you’re in no danger of thinning hair - except by her!

Mica11
Mica11 in reply to WileyFrench

Haha! I do sometimes worry when I see her thinning away but there's always plenty left!

Hiya - hubby has been on it for 10 years now and is in his seventies ...... he has not really noticed thinning hair as a result of taking the drug - only the 'normal' effects of being in one's eighth decade lol! So do take heart that hair thining/loss is not a 'given' on this drug. And no-one should ever lose pride in their appearance just because of these illnesses - looking and feeling confident are all tools in the armoury of life to make one feel better. Good luck!!

Thanks for the encouragement, and I'm glad that your husband's hair (and hopefully the rest of him!) is doing well. You're quite right about it being important to continue to care about appearance. It can make quite a difference in how one feels.

xxx

No effect on my hair either and have been in hydroxy since April 2017. I have a lot of hair and would have noticed. Only real side effects is dry mouth at night and absolutely cannot cope without decent sunscreen, even in the winter months

Good to hear about your hair retention. I also get a dry mouth and drink loads of water all day long - and through the night, which of course means up and down at night too. But, small price to pay. And I got SPF 50 sunscreen this year for the very first time, but confess I only used it until the weather turned cool.

I was on hydroxyurea for about 12 years and was just recently switched to anagrelide because the hydroxyurea stopped working the way it used to. I was 52 and female when I started and dosage varied from 2-3 per day. I definitely had hair thinning which may have also been menopause related. My hair was previously very thick and after the first few years the thinning tapered off. Now with the anagrelide the thinning has started again. Hope it too tapers off soon. Sounds like many others have not had hair loss and I hope you are one of them.

WileyFrench
WileyFrench in reply to Ladygolf

I sure hope the anagrelide-related thinning stops for you, too. And sooner than in a few years!

You may also like...